Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 34, NWS Nashville, TN

April 28, 2014Cumberland County, Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 28, 2014, 12:58 PM CDT for Cumberland County, Fentress County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2014, 12:58 PM CDT (17:58 UTC)
Expired
Apr 28, 2014, 1:30 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, Fentress County, TN

The radar

The Knoxville radar (KMRX), 136 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 573 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
573 m²/s²
0-3 km storm-relative helicity
616 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS54 KOHX 281758
SVROHX
TNC035-049-281830-
/O.NEW.KOHX.SV.W.0034.140428T1758Z-140428T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1258 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 130 PM CDT

* AT 1255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  FAIRFIELD GLADE...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRFIELD GLADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY EVENING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3590 8506 3613 8512 3614 8510 3615 8512
      3625 8489 3621 8491 3616 8490 3614 8486
      3609 8483 3610 8482 3609 8480 3606 8479
      3599 8471 3595 8470
TIME...MOT...LOC 1758Z 253DEG 45KT 3607 8496

$$
11
2 follow-up statements
783 
WWUS54 KOHX 281810
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
110 PM CDT MON APR 28 2014

TNC035-049-281830-
/O.CON.KOHX.SV.W.0034.000000T0000Z-140428T1830Z/
CUMBERLAND TN-FENTRESS TN-
110 PM CDT MON APR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTH CENTRAL FENTRESS AND NORTHEASTERN CUMBERLAND COUNTIES...

AT 104 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
FAIRFIELD GLADE...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3591 8503 3601 8505 3608 8501 3616 8498
      3625 8489 3621 8491 3616 8490 3614 8486
      3609 8483 3610 8482 3609 8480 3606 8479
      3599 8471 3595 8470
TIME...MOT...LOC 1810Z 253DEG 45KT 3608 8477

$$

BOYD
158 
WWUS54 KOHX 281826
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
126 PM CDT MON APR 28 2014

TNC049-281836-
/O.CAN.KOHX.SV.W.0034.000000T0000Z-140428T1830Z/
FENTRESS TN-
126 PM CDT MON APR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FENTRESS COUNTY
IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
CENTRAL TENNESSEE.

LAT...LON 3595 8470 3594 8486 3594 8492 3602 8495
      3605 8493 3609 8489 3611 8484 3609 8483
      3610 8482 3609 8480 3606 8479 3599 8471
TIME...MOT...LOC 1826Z 253DEG 45KT 3602 8476

$$

TNC035-281830-
/O.CON.KOHX.SV.W.0034.000000T0000Z-140428T1830Z/
CUMBERLAND TN-
126 PM CDT MON APR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EAST CENTRAL CUMBERLAND COUNTY...

AT 123 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
FAIRFIELD GLADE...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN CUMBERLAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3595 8470 3594 8486 3594 8492 3602 8495
      3605 8493 3609 8489 3611 8484 3609 8483
      3610 8482 3609 8480 3606 8479 3599 8471
TIME...MOT...LOC 1826Z 253DEG 45KT 3602 8476

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 12:41 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 28, 12:41 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1241 PM CDT MON APR 28 2014

.UPDATE...FOR 18Z AVIATION FORECAST

&&

.AVIATION...
...SEVERE WEATHER THREAT THIS AFTERNOON THROUGH MID EVENING...

POOR FLYING WEATHER ACROSS MIDDLE TENNESSEE THIS AFTERNOON AND
THROUGH MUCH OF TONIGHT DUE TO THE SEVERE WEATHER THREAT. 125 KNOT
UPPER JET JUST NOW NOSING ACROSS SOUTHERN ARKANSAS AND INTO NORTHERN
MISSISSIPPI ALONG WITH SURFACE HEATING WILL INCREASE THE THREAT AS
WE GO THROUGH THE AFTERNOON MAINLY IN THE FORM OF DISCRETE SUPERCELLS.
BEST TORNADO THREAT DURING AFTERNOON APPEARS TO BE SOUTHERN THIRD
OF MIDDLE TENNESSEE. TIMING IS SOMEWHAT DIFFICULT AS DISCRETE SUPERCELLS
COULD FORM AT ANY TIME BUT AM KEEPING A KEEN EYE ON NORTH MISSISSIPPI
AS IT WILL BE THOSE STORMS THAT RACE NORTHEASTWARD AND POSE THE GREATEST
THREAT FOR TORNADOES.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM CDT THIS EVENING FOR TNZ005>011-
023>034-056>066-075-077>080-093>095.

&&

BOYD
01
Hazardous weather outlook, Apr 28, 9:23 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
923 AM CDT MON APR 28 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-291015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
923 AM CDT MON APR 28 2014

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED IN MIDDLE
TENNESSEE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER CHANCES WILL INCREASE TODAY AND TONIGHT FOR ALL OF
MIDDLE TENNESSEE...BUT THE MAIN AREA OF FOCUS WILL BE SOUTH OF
INTERSTATE 40 AND WEST OF INTERSTATE 65...WHERE SUPERCELL
THUNDERSTORMS WILL BE MOST LIKELY. THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS MEANS THE POTENTIAL FOR STRONG LONG TRACK
TORNADOES...AS WELL AS LARGE HAIL AND LOCALIZED FLASH FLOODING.
THE GREATEST CHANCE FOR TORNADOES WILL BE THIS AFTERNOON AND THIS
EVENING...MAINLY AFTER 4 PM.

HEAVY RAINFALL TODAY AND TONIGHT WILL LEAD TO WIDESPREAD 2 TO 4 INCH
AMOUNTS...WITH LOCALLY HIGHER RAINFALL AMOUNTS OF UP TO 6 INCHES
POSSIBLE. WITH THIS MUCH RAIN...FLASH FLOODING WILL BE A THREAT
TODAY AND TONIGHT...AND THUS A FLASH FLOOD WATCH IS IN EFFECT UNTIL
11PM FOR ALL OF MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ON TUESDAY OVER MOST OF
THE MID STATE...ESPECIALLY DURING THE AFTERNOON AS A COLD FRONT
PASSES OVER THE AREA. DAMAGING STRAIGHT LINE WINDS AND HAIL WILL BE
THE MAIN THREATS.

IN ADDITION TO THE SEVERE WEATHER...FLOODING WILL CONTINUE TO BE A
THREAT THROUGH TUESDAY. WITH ANY ADDITIONAL HEAVY RAIN
TUESDAY...FLASH FLOODING WILL CONTINUE TO BE POSSIBLE AS WELL AS
RIVER AND STREAM FLOODING LIKELY.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL BE NEEDED THROUGHOUT THIS
ACTIVE PERIOD. A FULL AMATEUR RADIO ACTIVATION IS LIKELY THIS
AFTERNOON AND TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

In the hours before

Local storm report, Apr 28, 10:25 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1025 AM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     FLASH FLOOD      HOHENWALD               35.55N  87.56W
04/28/2014                   LEWIS              TN   FIRE DEPT/RESCUE

            FLASH FLOODING REPORTED ON WILDCAT BRANCH ROAD. WATER
            RESCUE OF A DRIVER UNDERWAY.

&&

EVENT NUMBER OHX1400305

TJ
Local storm report, Apr 28, 11:11 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1111 AM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     FLASH FLOOD      10 W COLUMBIA           35.62N  87.23W
04/28/2014                   MAURY              TN   EMERGENCY MNGR

            FLOODING IN HAMPSHIRE REPORTED BY THE EMERGENCY
            MANAGER...WATER AROUND HOUSES AND HIGHWAY 412 IS WASHED
            OUT IN THE AREA.

&&

EVENT NUMBER OHX1400306

LAROSA
Local storm report, Apr 28, 11:31 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1131 AM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     FLASH FLOOD      7 WNW MOUNT PLEASANT    35.60N  87.29W
04/28/2014                   MAURY              TN   LAW ENFORCEMENT

            WATER RESCUE AT THE INTERSECTION OF HWY 166 N AND
            HAMPSHIRE PIKE

&&

EVENT NUMBER OHX1400307

AL
Local storm report, Apr 28, 12:01 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1201 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     FLASH FLOOD      LEIPERS FORK            35.90N  87.00W
04/28/2014                   WILLIAMSON         TN   TWITTER

            FLOYD ROAD WAS FLOODED ALONG LIEPERS CREEK.

&&

EVENT NUMBER OHX1400308

TJ
Local storm report, Apr 28, 12:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1224 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FLASH FLOOD      1 NW FRANKLIN           35.94N  86.85W
04/28/2014                   WILLIAMSON         TN   AMATEUR RADIO

            WATER OVER DEL RIO PIKE AND CARLISLE RD WAS REPORTED.
            TWO-THIRDS OF ROADWAY BLOCKED BY WATER.

&&

EVENT NUMBER OHX1400309

LAROSA
Local storm report, Apr 28, 12:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1230 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             SPARTA                  35.93N  85.47W
04/28/2014  E1.00 INCH       WHITE              TN   EMERGENCY MNGR

            REPORTED IN SPARTA.

&&

EVENT NUMBER OHX1400310

TJ

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 5:38 AM CDTSpecial Weather StatementOHXMacon22 min
Apr 28, 5:42 AM CDTSpecial Weather StatementOHXCheatham, Dickson, Robertson33 min
Apr 28, 6:08 AM CDTSpecial Weather StatementOHXDavidson, Macon, Sumner, Trousdale52 min
Apr 28, 6:40 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner35 min
Apr 28, 7:02 AM CDTSpecial Weather StatementOHXWilson43 min
Apr 28, 7:34 AM CDTSpecial Weather StatementOHXWilliamson41 min
Apr 28, 7:53 AM CDTSpecial Weather StatementOHXClay37 min
Apr 28, 7:54 AM CDTFlash Flood WatchOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more35 hr
Apr 28, 8:44 AM CDTSpecial Weather StatementOHXHouston, Humphreys46 min
Apr 28, 8:59 AM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury, Perry, Wayne, Williamson6 hr
Apr 28, 9:21 AM CDTFlash Flood WarningOHXCheatham, Dickson, Hickman, Lewis, Perry, Wayne and 1 more5 hr
Apr 28, 10:38 AM CDTFlash Flood WarningOHXMaury, Williamson3 hr
Apr 28, 10:39 AM CDTFlash Flood WarningOHXMaury, Williamson3 hr
Apr 28, 11:21 AM CDTFlash Flood WarningOHXHumphreys4 hr
Apr 28, 11:22 AM CDTRiver Flood AdvisoryOHXDavidson3 hr
Apr 28, 11:31 AM CDTAreal Flood AdvisoryOHXDavidson, Williamson4 hr
Apr 28, 12:09 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Van Buren, Warren, White36 min
Apr 28, 12:32 PM CDTTornado WarningOHXCumberland, Fentress, Putnam, White28 min
Apr 28, 12:42 PM CDTRiver Flood AdvisoryOHXHickman18 hr
Apr 28, 1:25 PM CDTAreal Flood WarningOHXMaury, Williamson3 hr
Apr 28, 2:44 PM CDTSpecial Weather StatementOHXCheatham, Dickson, Hickman, Humphreys, Montgomery, Perry46 min
Apr 28, 3:06 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Montgomery39 min
Apr 28, 3:54 PM CDTSpecial Weather StatementOHXMaury36 min
Apr 28, 4:00 PM CDTSpecial Weather StatementOHXLewis, Perry, Wayne30 min
Apr 28, 4:43 PM CDTSpecial Weather StatementOHXLawrence32 min
Apr 28, 4:49 PM CDTRiver Flood WarningOHXCheatham32 hr
Apr 28, 5:41 PM CDTSpecial Weather StatementOHXCheatham, Robertson49 min
Apr 28, 5:54 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner36 min
Apr 28, 5:58 PM CDTRiver Flood AdvisoryOHXHickman3 hr
Apr 28, 5:58 PM CDTRiver Flood AdvisoryOHXPerry3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.